MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

WILSON-COOK MEDICAL INC ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50624
Medical Device Problem Codes Break (1069); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # k163018.The investigation is in progress and a follow up mdr will be submitted.
 
Event or Problem Description
While the user attempted to deploy stent in the right posterior of the hepatic "potal" legion (hilar) by using stent-in-stent method, the sheath broke.He replaced it with another device to complete the procedure.The patient did not experience any adverse effects due to this occurrence.1 general questions for all complaints 1-1 (if any damages were confirmed prior to use)was the package damaged? n.I 1-2 (if any damages were confirmed prior to use)how was the device stored? ni.1-3 was a sphincterotomy or balloon dilation performed prior to use of the stent device? no.1-4 was post-dilation performed after the placement of the stent? no.1-5 what brand of endoscope was used with the device? olympus.Model unknown.1-6 what was the target location for the complaint device? right posterior.1-7 was the device flushed through both flushing ports before the procedure, as per ifu? yes.1-8 details of the wire guide used (name, diameter, hydrophylic)? piolax wrangler 0.035 inch.1-9 was resistance encountered when advancing the wire guide or delivery system to the target location? yes.1-10 how did the physician deal with this resistance? ni.1-11 was the patient's anatomy tortuous? ni.1-12 did the tip of the delivery system cross the target location? yes.1-13 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? yes.1-14 was the stent being placed through the side wall of a previously placed stent? yes 1-15 was the elevator in the down position during deployment? ni.1-16 are images of the device of procedure available? no.8 sheath separation: 8-1 details of the wire guide used (diameter, hydrophyllic, make)? piolax wrangler 0.035 inch.8-2 was high resistance encountered during stent deployment? yes.8-3 was the patient's lesion heavily calcified / was the patient anatomy tortuous? ni 8-4 was pre dilatation conducted prior to stent deployment? no.8-5 was the stent device flushed through the flushing port(s) before the procedure, as per ifu? yes.8-6 was the delivery system damaged/kinked/twisted? ni.8-7 was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? yes.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the return and lab evaluation of the complaint device on the 25 aug 2022.Visual inspection: red safety tab not returned.Inner catheter separated.A single stent strut has punctured the inner catheter and is protruding out of the inner catheter functional: devices flushes without issues.0.035 inch wire guide passes with no issue.Stent cannot be deployed in lab.
 
Event or Problem Description
Supplemental report is being submitted based on confirmation from medical affairs on 13-mar-2023 that stent-in stent method is user error rather than off label use l and due to the completion of the investigation on 29mar2023.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.This complaint was raised to capture the sheath breaking and is related to pr (b)(4) which was raised to capture the user error of the replacement zilbs device, rpn and lot number unknown.Device evaluation: the device evaluation of zilbs-635-10-8 device, lot number c1862260 was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 25th august 2022.On evaluation of the device, the below was observed: visual inspection: the red safety tab was not returned, the outer catheter separated.A single stent strut has punctured the outer catheter and is protruding out of the outer catheter.Functional inspection: the device flushed without issues, a 0.035-inch wire guide passed with no issue.This is the required wire guide size for use with this device as per the ifu and product label the stent could not be deployed in the lab document review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records for zilbs-635-10-8 device of lot number c1862260 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1862260.It should be noted that the instructions for use (ifu0065) states the following: ¿this device is not intended to be deployed through the wall of a previously placed or existing metal stent.¿ there is evidence to suggest the user did not follow the ifu.From the available information, it is known that the stent was being placed through the side wall of a previously placed stent.The japanese packaging insert c-es1207m06 supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of user error was identified from the available information.This device is not intended to be deployed through the wall of a previously placed or existing metal stent.The user has not complied with the requirements of the ifu/label with respect to the intended use of the device.From the additional information, it is known that there was high resistance encountered during the attempted stent deployment.While attempting to deploy the stent, the presence of a previously deployed stent could have caused resistance while attempting to deploy through it.This could have caused the new stent to get caught and the stent strut to protrude from the outer catheter.This resistance would have also caused a high force to be exerted on the delivery system thus causing the outer sheath to become seperated.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Summary: this complaint was raised for the sheath breaking while in use.From the available information, it is known that the user attempted to deploy the stent through the wall of a previously placed stent.This goes against the instructions for use which state that the device not intended to be deployed through the wall of a previously placed or existing metal stent.As per d00213689, rev006, section 5.3 table 1 - user/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.The complaint is confirmed as the failure was verified in the laboratory.There have been no adverse effects to the patient reported.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to confirmation of off-label use on 18-oct-2022.Off label use: this device is not intended to be deployed through the wall of a previously placed or existing metal stent.The investigation was concluded on the 04-nov-2022, this supplement report is being submitted to include the investigation conclusions also.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Device evaluation: the device evaluation of zilbs-635-10-8 device, lot number c1862260 was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: on evaluation of the device, the below was observed: visual inspection: the red safety tab was not returned, the inner catheter separated, and a single stent strut had punctured the inner catheter and was protruding out of the inner catheter.Functional inspection: the device flushed without issues, a 0.035-inch wire guide passed with no issue and the stent could not be deployed in the lab.Document review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records for zilbs-635-10-8 device of lot number c1862260 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1862260.It should be noted that the instructions for use (ifu0065) states the following: ¿this device is not intended to be deployed through the wall of a previously placed or existing metal stent.Doing so could make it difficult or impossible to remove the delivery system.¿ there is evidence to suggest the user did not follow the ifu.From the available information, it is known that the stent was being placed through the side wall of a previously placed stent.The japanese packaging insert c-es1207m06 supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.C-es1207m06 states the following: ¿the safety and efficacy of combined side-by-side with overlapping stents has not been established.¿ there is evidence to suggest the user did not follow the instructions for use as according to the customer testimony.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of off label use was identified from the available information.This device is not intended to be deployed through the wall of a previously placed or existing metal stent.Doing so could make it difficult or impossible to remove the delivery system.It is also known that the user encountered resistance when advancing the delivery system to the target location and was tracked around a tight angle.This resistance and tight angle could have been a result of the device being used in an unintended location and this extra pressure could have caused the delivery system and stent to get damaged on removal.Also, the side-by-side technique of placing the stent was performed.The safety and efficacy of combined side-by-side with overlapping stents has not been established in japan.It is not possible to state how the device will perform when used outside of its validated state.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Summary: this pr was raised for the sheath breaking while in use.From the available information, it is known that the user attempted to deploy the stent through the wall of a previously placed stent and used the side-by-side technique of placing the stents.This goes against the ifu and the side-by-side stent placement method has not been established in japan.(b)(4) was raised to capture the off label successful placement of another zilbs device, rpn and lot number unknown.Off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.The complaint is confirmed as the failure was verified in the laboratory.There have been no adverse effects to the patient reported.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
WILSON-COOK MEDICAL INC
4900 bethania station rd
national technology park
winston-salem NC 27105
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key15155631
Report Number3001845648-2022-00491
Device Sequence Number14782577
Product Code FGE
UDI-Device Identifier10827002506241
UDI-Public(01)10827002506241(17)240826(10)C1862260
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2025
Device Model NumberG50624
Device Catalogue NumberZILBS-635-10-8
Device Lot NumberC1862260
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/04/2022
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/05/2022
Supplement Date Received by Manufacturer07/05/2022
07/05/2022
07/05/2022
Initial Report FDA Received Date08/03/2022
Supplement Report FDA Received Date09/23/2022
11/15/2022
04/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown